Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 104, NWS Jackson, MS

July 24, 2013Oktibbeha County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 24, 2013, 3:02 PM CDT for Oktibbeha County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 3:02 PM CDT (20:02 UTC)
Expired
Jul 24, 2013, 4:00 PM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 69 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WGUS54 KJAN 242002
FFWJAN
MSC105-242100-
/O.NEW.KJAN.FF.W.0104.130724T2002Z-130724T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 400 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR SESSUMS...OR 9 MILES
  SOUTHEAST OF STARKVILLE. THE STORMS WERE NEARLY STATIONARY.
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR
  INCHES...HAVE OCCURRED IN THE PAST HOUR.

* THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
  OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3344 8878 3345 8868 3329 8867 3329 8881

$$

DHB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:00 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 11:00 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT WED JUL 24 2013

.UPDATE...
UPPER S/WV CONTINUE TO MOVE INTO THE REGION IN THE NW FLOW ALOFT AND
THESE WILL ENHANCE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS THIS
AFTERNOON. AN MCV IS VERY EVIDENT IN VISIBLE SATELLITE/REGIONAL
RADAR IMAGERY MOVING INTO E/SE MS. IN THE WAKE OF THE DEPARTING
MCV...SUBSIDENCE HAS HELPED CLEAR SOME OF THE CLOUD COVER OVER THE
REGION. DUE TO TO THIS...WENT CLOSE TO MAV NUMBERS BUT SEEMED TOO
WARM IN THE W/NW AND DROPPED A FEW DEGREES. TEMPS WILL BE IN THE LOW
90S THIS AFTERNOON. DUE TO LESS CLOUD COVER FOR A FEW HOURS AND SOME
HEATING...MAY BE ABLE TO GET SOME DECENT INSTABILITY THIS AFTERNOON.
OVERALL REGIONAL SOUNDINGS INDICATE SOME DRY LOW LEVEL AIR AND
MEAGER LAPSE RATES WITH VERTICAL TOTALS AROUND 25-26C. SOME STRONG
STORMS ARE POSSIBLE THIS AFTERNOON. HI-RES MODELS INDICATE THAT
CONVECTION WILL DEVELOP IN ANOTHER APPROACHING S/WV IN S/SE AR AND
WILL MOVE SE...MAINLY AFTER 17Z. SOME STORM ACTIVITY COULD DEVELOP
FROM THE PASSING FRONT JUST NORTH OF THE REGION IN CENTRAL/N TN.
HRRR IS INDICATING MORE COVERAGE OF ACTIVITY FROM A LINE ALONG FROM
GREENVILLE TO HATTIESBURG AND HI-RES WRF ALSO INDICATES A SIMILAR
IDEA. WENT CLOSE TO MAV POPS BUT ADJUSTED SLIGHTLY. TEMPS/DEWPOINTS
WERE ADJUSTED ACCORDING TO CURRENT TRENDS AND SKY COVER GRIDS WERE
ADJUSTED SLIGHTLY. REST OF THE FORECAST IS ON TRACK. /DC/

&&

.AVIATION...MORNING IFR TO MVFR CEILINGS SLOWLY LIFTING TO VFR AND
THIS WILL PREVAIL THROUGH THE AFTERNOON. ANOTHER ROUND OF SHRA/TSRA
POSSIBLE TO IMPACT MOST AREAS AFTER 17Z TODAY. SFC WINDS WILL BE
GENERALLY OUT OF THE WEST AND MAY OCCASIONALLY GUST THIS AFTERNOON
ESPECIALLY WITH STORMS. TSRA SHOULD DIMINISH THIS EVENING WITH QUIET
WEATHER EXPECTED OVERNIGHT. /28/

&&

.PREV DISCUSSION... /ISSUED 506 AM CDT WED JUL 24 2013/

UPDATE...DID A QUICK UPDATE TO INCLUDE MENTION OF SOME LIGHT RAIN
ACROSS THE REGION THAT CONTINUES TO EXPAND TO THE NORTH/NORTHEAST OF
THE MCV OVER NE LA. A TRANSITION TO MORE SHOWERY ACTIVITY EXPECTED
LATER THIS MORNING. /BK/

PREV DISCUSSION... /ISSUED 431 AM CDT WED JUL 24 2013/

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...

COMPLICATED NORTHWEST FLOW REGIME PERSISTS OVER THE NEXT COUPLE
DAYS...ALTHOUGH THINGS WILL SIMPLIFY A TAD HEADED INTO TOMORROW AS A
COOL FRONT DRIFTS INTO THE AREA FROM THE NORTH. BUT BEFORE THEN WE
NEED TO DEAL WITH A RATHER UNCERTAIN FORECAST FOR TODAY. A REMNANT
MCV FROM A CONVECTIVE COMPLEX THAT DIED TO OUR WEST LAST NIGHT IS
CURRENTLY DRIFTING ACROSS NORTHEAST LOUISIANA TOWARD SOUTHWEST
MISSISSIPPI AT THIS HOUR...WITH A BROAD CIRRUS SHIELD TRYING TO
OVERSPREAD THE REGION FROM THE NORTHWEST. THESE TWO ITEMS ARE GOING
TO MAKE A CONVECTIVE FORECAST FOR TODAY RATHER DIFFICULT AS
CONVERGENCE IN VICINITY OF THE MCV CALLS FOR INITIATION IN ITS
VICINITY ONCE WE HEAT UP...WITH EXPANSIVE UPPER CLOUD COVER LIMITING
THE HEATING POTENTIAL/AT LEAST FOR THE FIRST PART OF THE DAY.
FURTHER NORTH...THE SYNOPTIC COOL FRONT LOOKS TO BE PASSING INTO FAR
NORTHERN MS BY LATE MORNING WHICH SHOULD PROVIDE IMPETUS FOR SOME
STORMS IN ITS VICINITY AS LONG AS WE GET SOME HEATING UP THERE/BUT
THERE AGAIN THE EXPANSIVE CIRRUS SHIELD IS GOING TO MAKE THAT
DIFFICULT FOR SEVERAL MORE HOURS. THE BROADER SCALE MODELS DO NOT
SEEM TO HAVE A GOOD HANDLE ON WHAT IS GOING ON WHICH ISN'T
SURPRISING...HOWEVER THE LATEST RUNS OF THE HRRR DO LOOK REASONABLE
WITH THEIR EVOLUTION OF THINGS FOR TODAY AND HAVE LOOKED TO IT MORE
THAN ANYTHING FOR SOME CLUES. I WOULD NOT BE SURPRISED TO SEE THE
CIRRUS THIN HEADED INTO THE DAYBREAK HOURS ALLOWING SOME DECENT
HEATING TO OCCUR THIS MORNING ACROSS A GOOD MAJORITY OF THE REGION.
THIS IN CONJUNCTURE WITH THE REMNANT MCV AND SURFACE FRONT SHOULD
ALLOW A COUPLE FOCUS AREAS FOR STORMS TO DEVELOP...ONE ACROSS THE
I-20 CORRIDOR ON THE NORTHERN FRINGE OF THE MCV AND ANOTHER NORTH OF
OUR CWA INVOF THE FRONT. FROM THERE I'D EXPECT A GENERAL EXPANSION
TOWARD THE SOUTH/SOUTHEAST LIKE WE'VE SEEN ACROSS THE REGION THE
LAST COUPLE DAYS. THIS WOULD LEAVE A MINIMUM IN ACTIVITY ACROSS THE
DELTA TODAY...HOWEVER IF THE CIRRUS THINS UP THERE AS WELL AND WE
GET SOME HEATING A CONDITIONAL RISK OF STORMS FIRING IN THAT
VICINITY INVOF THE FRONT LOOKS POSSIBLE. AS FOR THE STRONG/SEVERE
RISK TODAY...RELIED HEAVILY ON THE LATEST RUNS OF THE RUC AND ITS
TEMPERATURE PROFILE TODAY WHICH LOOKS PRETTY MEAGER ON THE LAPSE
RATE FRONT GIVEN ALL THE CONVECTIVE DEBRIS/CIRRUS AROUND. COINCIDENT
WITH THE UNCERTAINTY IN WHERE THE BEST COVERAGE IN STORMS WILL BE
TODAY AM GOING TO LEAVE THE HWO PRETTY GENERAL WITH ALL AREAS
COVERED...AND WILL OMIT MENTION OF ANYTHING SEVERE UNTIL CONFIDENCE
INCREASES IN STRONGER HEATING/INSTABILITY DEVELOPING.

HEADED INTO TONIGHT...I WOULD NOT BE SURPRISED TO SEE THINGS QUIET
DOWN AREA WIDE BY MID TO LATE EVENING AS A LOSS OF HEATING COUPLES
WITH DRIER AIR ALOFT OVERSPREADING THE CWA. ISOLATED SHOWERS AND
PERHAPS A FEW RUMBLES OF THUNDER LOOK PLAUSIBLE ALONG THE ADVANCING
FRONT THROUGH THE NIGHT. BY THURSDAY MORNING THE FRONT LOOKS TO BE
LOCATED ALONG/JUST SOUTH OF THE I-20 CORRIDOR. THIS SHOULD CONFINE
ANY SHOWER AND STORM CHANCES TO SOUTHERN ZONES...AND AT THIS POINT
IT DOESN'T APPEAR STRONG STORMS WILL BE A HUGE CONCERN. WE'LL BE
TAKING A LOOK AT THAT AGAIN LATER TODAY/TONIGHT.

TEMPS OFFERED BY THE GFS MOS LOOKED WARM TODAY CONSIDERING THE
AFOREMENTIONED CLOUDS/CIRRUS AND STORM CHANCES FOR LATER ON. ONLY
OTHER NOTABLE CHANGES WERE FOR FRI MORNING WHERE TEMPS WERE RAISED A
TAD TOWARD WARMER NAM/ENSEMBLE NUMBERS. /BK/

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...

FOCUS OF THE LONG TERM WILL BE ON A WELL DEFINED
DISTURBANCE FOR SATURDAY AND WHAT SORT OF PRECIP/IMPACTS IT COULD
BRING FOR THE FRIDAY NIGHT THROUGH SATURDAY NIGHT TIMEFRAME. OUTSIDE
THAT...A RETURN TO MORE TYPICAL SUMMER CONDITIONS ARE EXPECTED BY
NEXT WEEK AFTER A BRIEF VISIT BY A LATE JULY FRONTAL BOUNDARY.

ON FRI...WARM CONDITIONS WILL EXIST AS THE AREA SEES A STALLED SFC
FRONT LIFT BACK NORTHWARD AS A WARM FRONT. HUMIDITY LOOKS TO BE HELD
IN CHECK THANKS TO DRIER LOW LEVEL AIR IN PLACE. NO EXPECTING MUCH
IN THE WAY OF CONVECTION AS WARM 850MB TEMPS LOOK TO KEEP A CAP IN
PLACE AND LIMIT STORM POTENTIAL. TEMPS WILL RANGE FROM THE LOWER TO
MID 90S WITH THE WARMEST READINGS ACROSS THE SOUTH HALF.

BY FRI NGT AND INTO SAT...A COMPACT S/WV WILL DROP SE OUT OF THE
SOUTHERN PLAINS AND LIKELY HAVE SOME SORT OF STORM COMPLEX
ASSOCIATED WITH IT. MODELS HAVE BEEN CONSISTENT IN SHOWING THIS
FEATURE AND CONTINUE TO DO SO. IT APPEARS THAT AFTER MIDNIGHT FRI
NGT...THE NW/N HALF OF THE AREA COULD SEE THE REMNANTS OF A COMPLEX
MOVE ACROSS THE AREA. MODEL DATA ALSO AGREE THAT LINGERING PRECIP
CHANCES WILL EXIST ON SAT DUE TO CONTINUED EFFECTS OF LIFT AND LOW
LEVEL MOISTURE CONVERGENCE. DUE TO THIS...HIGH END CHANCE TO LIKELY
POPS WILL EXIST FOR THOSE TWO PERIODS. AT THIS TIME...ITS DIFFICULT
TO SAY WHAT SORT OF RISK THIS ACTIVITY MAY POSE TO THE CWA. AT A
MINIMUM IT SEEMS LIKE SOME STRONG STORMS AND HEAVY RAIN WILL BE
POSSIBLE. HOWEVER...WILL NOT MENTION ANY RISK AT THIS TIME IN
OFFICIAL PRODUCTS AND SEE HOW THINGS PLAY OUT OVER THE NEXT FEW
MODEL RUNS. AS FOR TEMPS...HIGHS SAT LOOK TO BE HELD IN CHECK QUITE
A BIT AS PRECIP/CLOUDS WILL KEEP READINGS QUITE A BIT BELOW AVG.

FOR SAT NGT THROUGH WED...THERE WILL LIKELY BE SOME LINGERING PRECIP
CHANCES FOR SAT NGT INTO SUN AS A WEAK SFC FRONT WILL BE CLOSE TO
THE AREA AND SOME LINGERING MID LEVEL SHEAR STILL EXISTS FROM THE
LEFT OVER TROUGH AXIS. THIS SFC FRONT MAY BRIEFLY BRING SOME LOWER
DEWPTS TO THE AREA SUN INTO MON AND HELP TAKE THE EDGE OFF HUMIDITY.
HOWEVER...THIS BOUNDARY LOOKS TO WASH OUT AND MORE NORMAL SUMMERTIME
TEMPS/HUMIDITY SHOULD RETURN. THE PATTERN COULD BRING SOME SURPRISES
AS IT WILL STILL HAVE SOME HINTS OF A NW FLOW REGIME. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  72  93  67 /  54  17  14   6
MERIDIAN      90  72  93  64 /  55  17  14   7
VICKSBURG     91  70  93  66 /  43  18  14   6
HATTIESBURG   90  73  94  69 /  56  22  22  14
NATCHEZ       90  72  91  69 /  38  26  21  12
GREENVILLE    90  71  91  66 /  54  15   4   7
GREENWOOD     90  70  90  64 /  58  15   5   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DC/28/BK/CME
Hazardous weather outlook, Jul 24, 2:41 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT WED JUL 24 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
241 PM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jul 24, 2:15 PM CDT, 47 minutes before
MSZ031-039-242000-
NOXUBEE MS-LOWNDES MS-
215 PM CDT WED JUL 24 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED JUL 24 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF DEERBROOK AT 215 PM
CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN LOWNDES AND NORTHEASTERN NOXUBEE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3308 8832 3304 8836 3329 8867 3342 8855
      3328 8830
TIME...MOT...LOC 1915Z 318DEG 6KT 3328 8851

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:03 AM CDTSpecial Weather StatementJANGrenada32 min
Jul 24, 12:29 AM CDTSevere Thunderstorm WarningJANCarroll46 min
Jul 24, 12:47 AM CDTSpecial Weather StatementJANMontgomery28 min
Jul 24, 12:51 AM CDTSevere Thunderstorm WarningJANCarroll, Montgomery39 min
Jul 24, 2:15 PM CDTSpecial Weather StatementJANNoxubee45 min
Jul 24, 3:19 PM CDTFlash Flood WarningJANWarren116 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.